Maine, 2013

Tornado and Flash Flooding in Maine, July 17, 2013

July 17, 2013 · NWS CAR · 10 events in 2 counties and zones

A cold front and upper disturbance crossed the region during the afternoon and evening hours of the 17th. then persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front and upper disturbance crossed the region during the afternoon and evening hours of the 17th. Severe thunderstorms developed across eastern Maine in advance of the front during the late afternoon hours...then persisted into the evening. The thunderstorms produced damaging winds...along with a brief tornado in the Danforth area. Heavy rain produced localized flash flooding in the Caribou area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 4:17 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 17, 4:17 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
517 PM EDT WED JUL 17 2013

.SYNOPSIS...
A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST THIS EVENING AND
CROSSES THE STATE TONIGHT. HIGH PRESSURE BUILDS BACK ACROSS THE
REGION THURSDAY AHEAD OF ANOTHER STRONG COLD FRONT FOR LATE FRIDAY
NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE 1715 EDT: HAVE ADJUSTED POP...WEATHER GRIDS AND TEMPERATURE.

THE COLD FRONT WILL CROSS NORTHERN ZONES THIS EVENING WITH SEVERE
THUNDERSTORMS. THE PRIMARY THREATS ARE WIND AND HEAVY RAIN THAT
COULD PRODUCE URBAN AND SMALL STREAM HYDRO ISSUES. THE HYDRO
ISSUES ARE MOST LIKELY IN AROOSTOOK COUNTY WHERE THE STRONGEST
STORMS AND PWATS ARE FORECAST. THERE IS AN OUTSIDE RISK OF A
TORNADO IN NORTHERN AROOSTOOK AS THE COLD FRONT DRAWS CLOSER LATE
THIS AFTERNOON. A LINE HAS ALREADY FORMED IN QUEBEC. THIS LINE WILL
PROPAGATE TO THE SAINT JOHN VALLEY EARLY THIS EVENING AND MOVE
RAPIDLY ACROSS NORTHERN MAINE THIS EVENING...BEFORE WEAKENING AS
IT REACHES INTERIOR DOWN EAST AREAS LATER THIS EVENING AND
ENCOUNTERS THE MARINE LAYER THAT HAS KEPT TEMPERATURES IN THE 70S
IN PORTIONS OF HANCOCK AND WASHINGTON COUNTIES TODAY. THE STORMS
ON THIS LINE COULD GENERATE QUITE A BIT OF WIND DAMAGE AS THEY
MOVE SOUTHWARD THIS EVENING.

CLOUDINESS WITH THE FRONT AND HIGH DEW POINTS WILL PRODUCE A WARM
AND HUMID NIGHT WITH LOWS IN THE MID TO UPPER 60S. THE FRONT WILL
LEAVE THE FORECAST AREA BY LATE TONIGHT AND SET THE REGION UP FOR
A DECENT THURSDAY WITH HIGHS IN THE UPPER 80S FOR BANGOR AND DOWN
EAST. UPPER 70S TO NEAR 80 ARE FORECAST IN NORTHERN ZONES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A WARM FRONT IS EXPECTED TO MOVE NORTHWARD ACROSS THE STATE AT
THE BEGINNING OF THIS PERIOD. A COLD FRONT WILL THEN APPROACH FROM
THE WEST FRIDAY NIGHT AND MOVE THROUGH THE STATE SATURDAY. THIS
WILL RESULT IN SHOWERS AND POSSIBLE THUNDER DURING THE DAY
SATURDAY. WILL BLEND THE NAM12..GFS40..SREF..GEM AND ECMWF FOR
POPS AND QPF. TEMPERATURE GRIDS INITIALIZED WITH MOSG25 WILL
ADJUST MAXIMUM AND MINIMUM TEMPERATURE GRIDS 3 TO 4 DEGREES HIGHER
TO CORRECT LOW BIAS. FOR DEW POINT WILL BLEND THE GEM AND ECMWF.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PERIOD WILL BEGIN WITH A UPPER LEVEL TROUGH AND SURFACE COLD
FRONT MOVING SOUTH AND EAST THROUGH THE REGION WITH BEST CHANCES
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. AS THIS
TROUGH MOVES EAST A SURFACE HIGH WILL BEGIN BUILDING EAST. THIS
WILL USHER IN COOLER AND DRIER CONDITIONS INTO THE REGION BY EARLY
NEXT WEEK. AS WE MOVE INTO MID WEEK EXPECTING THE SURFACE HIGH TO
PROGRESS EAST AND MAINE WILL BEGIN TO RECEIVE RETURN FLOW AROUND
THE SURFACE HIGH. ANOTHER TROUGH AND SURFACE LOW WILL PROGRESS
EAST WITH GENERAL MODEL AGREEMENT. THIS WILL BEGIN TO INCREASE
CHANCES OF SHOWERS AT THE END OF THE PERIOD. HIGHS WILL BE NEAR
NORMAL AND LOWS GENERALLY BELOW NORMAL FOR MOST OF PERIOD.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: LIFR IN SEVERE THUNDERSTORMS THIS EVENING FROM HUL
NORTHWARD. TOPS COULD REACH FL400 WITH HAIL AND GUSTS OVER 60 MPH
POSSIBLE WITH SEVERE STORMS. TOWARDS BGR AND BHB...THUNDERSTORMS
ARE NOT EXPECTED TO BE AS SEVERE...BUT A MARINE LAYER MAY PRODUCE
IFR VIS AND CIG TONIGHT. IFR VIS IN FOG MAY OCCUR NORTH OF HUL
AFTER THE THUNDERSTORMS AND BEFORE THE COLD FRONT ARRIVES LATER IN
THE NIGHT TO CLEAR THINGS OUT. ALL AREAS WILL BE VFR THURSDAY.

SHORT TERM: EXPECT VFR CONDITIONS FRIDAY AND IFR/MVFR CONDITIONS
SATURDAY AS A COLD FRONT MOVES.

&&

.MARINE...
NEAR TERM:
SEAS WILL PICK UP TOWARDS 3 FT THIS EVENING IN A SOUTH SWELL AHEAD
OF A COLD FRONT. FOG IS EXPECTED TO DEVELOP TONIGHT OVER THE
WATERS BUT DISSIPATE THURSDAY AM. CONTINUE TO ADJUST MODEL WINDS
DOWN OVER THE VERY STABLE WATERS.

SHORT TERM:
HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. WILL
ADJUST MODEL BLEND NUMBERS 20 PERCENT LOWER TO ADJUST FOR EXPECTED
HIGH BIAS DUE TO BOUNDARY LAYER CONDITIONS OVER COLD SEA SURFACE
TEMPERATURE. FOR WAVES: A SOUTHERLY FETCH DEVELOPS FROM THE GULF
OF MAINE SOUTHWARD TO THE CAROLINA COAST FRIDAY EVENTING AND
PERSISTS THROUGH SATURDAY. EXPECT THE PORTION OF THIS FETCH ACROSS
GULF OF MAINE TO BE SUPPRESSED DUE TO BOUNDARY LAYER. WILL
INITIALIZE WITH NAM/SWAN OUT TO 0000Z SATURDAY THEN TRANSITION TO
WNA/4. HAVE LOWERED WAVE HEIGHTS 1 FOOT BELOW MODEL GUIDANCE.
EXPECT PRIMARY WAVES FROM SOUTHERLY FETCH INCREASING 5-6 FEET/7-8
SECONDS. SECONDARY LONG PERIOD SOUTHEASTERLY WAVE GROUP 1 FOOT/9
SECONDS. WILL INCLUDE AREAS OF FOG LATE FRIDAY INTO SATURDAY AS
DEW POINTS INCREASE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 2:51 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
351 AM EDT WED JUL 17 2013

MEZ001>006-010-011-015>017-029>032-180800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
351 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
THE REGION LATER TODAY AND INTO THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN
POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHERN
AND DOWNEAST MAINE...AWAY FROM THE IMMEDIATE COAST...IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE FRIDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE REGION
AND AGAIN ON SATURDAY AS A STRONG COLD FRONT MOVES SOUTHEAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-180800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
351 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Caribou radar (KCBW), 105 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 17, 4:20 PM EST
Where
Aroostook County, 2.92 mi NNW of North Lyndon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.970, -68.040

Two power lines were toppled near Connor by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 17, 5:00 PM EST
Where
Aroostook County, 2.8 mi S of Jacobs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.790, -68.060

Several trees were toppled on Coffin Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 17, 5:04 PM EST
Where
Aroostook County, 0.69 mi N of Crouseville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.760, -68.100

Three trees were toppled on Route 164...between Washburn and Presque Isle...by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 17, 5:06 PM EST
Where
Aroostook County, 0.47 mi E of Crouseville
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.750, -68.090

Around 30 trees were toppled on Parsons Road...between Presque Isle and Washburn...by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 17, 5:45 PM EST
Where
Aroostook County, 2.81 mi S of Weston
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.690, -67.890

Numerous trees were toppled along Bancroft Road by wind gusts estimated at 65 mph. The time is estimated.

Tornado, Washington

When
July 17, 5:48 PM EST to 5:49 PM EST
Where
Washington County, 1.29 mi NNW of Danforth to 1.14 mi NNW of Danforth
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.668, -67.877

An EF0 tornado...embedded within an area of damaging straight-line winds...briefly touched down destroying a metal shed (DI 1, DOD5). Based on the damage...the tornado winds were estimated at 70 mph.

Thunderstorm Wind, Washington

When
July 17, 5:51 PM EST
Where
Washington County, 0.69 mi N of Danforth
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.660, -67.870

Wires were brought down along Route 169 in Danforth by wind gusts etimated at 65 mph. The time is estimated.

Flash Flood, Aroostook

When
July 17, 6:00 PM EST to 7:45 PM EST
Where
Aroostook County, 2.16 mi ESE of Barretts to 1.26 mi NE of Caribou McCrossin Ar
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
46.890, -67.977

Thunderstorms with rainfall rates of 1 to 2 inches per hour produced localized flash flooding in the Caribou area. Running water and debris covered Powers Road. Several inches of water were reported on streets around Caribou...with a culvert partially washed out on York Street.

Thunderstorm Wind, Aroostook

When
July 17, 6:00 PM EST
Where
Aroostook County, 2.29 mi SSW of Weston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.700, -67.900

Numerous trees and power lines were toppled by wind gusts estimated at 65 mph. The time is estimated.

Flash Flood, Aroostook

When
July 17, 8:00 PM EST to 10:00 PM EST
Where
Aroostook County, 0.94 mi ENE of South Bancroft to 2.23 mi ENE of Weston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.726, -67.962

Thunderstorms with rainfall rates of 2 to 3 inches per hour produced localized flash flooding around Orient. Several roads...including Kelly Brook Road...and camp roads were washed out or damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyThe tornado archive for Maine, 2013Warnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467582, 467584, 467586, 467589, 467592, 467597, 467598, 467599, 467600, 467616.